torsades de pointes


Also found in: Acronyms, Wikipedia.

torsades de pointes

 [tor-sahd´ duh pwahnt]
an atypical rapid ventricular tachycardia with periodic waxing and waning of amplitude of the QRS complexes on the electrocardiogram. It is usually drug related and may be either self-limiting or progressing to ventricular fibrillation.
References in periodicals archive ?
A 2007 Mayo Clinic study reported no documented cases of torsades de pointes in the 16,791 patients exposed to droperidol over the 3-year period preceding the black box warning, and the authors concluded the FDA warning for low-dose droperidol was excessive and unnecessary (Anesthesiology 2007; 107:531-6).
Torsades de pointes, a polymorphic form of ventricular tachycardia, is a rare but serious complication associated with QT interval prolongation (FIGURE 5).
Broadly, patients are categorized as low (QTc of 500 msec or less and no prior syncope), intermediate (QTc over 500 msec or prior syncope), or high risk (post-cardiopulmonary resuscitation or spontaneous torsades de pointes).
17, states that there have been at least 28 case reports of QT prolongation and torsades de pointes (TdP) in haloperidol-treated patients in the medical literature, including some with fatal outcomes, "especially when the drug is administered intravenously or in higher doses than recommended."
Taking the "idio" out of "idiosyncratic": predicting torsades de pointes. Pacing Clin Electrophysiol 1998; 21: 1029-34.
Monitoring for QT interval prolongation and torsades de pointes
* Increases in QTc values > 60 msec from baseline after medication administration raise concern about the potential risk for arrhythmia, including torsades de pointes.
Despite the possibility that it can cause torsades de pointes, the drug remains in development because it's especially effective for stopping AF that's lasted for days or even weeks; available drugs are primarily effective only when the AF has been going on for hours.
Straker listed torsades de pointes, cardiac and cerebrovascular events, diabetic ketoacidosis, significant extrapyramidal effects or akathisia, dysphagia, and falls.
About 1 hour later the patient began to develop nonsustained ventricular tachycardia and subsequently developed torsades de pointes (TdP).